Alert archive / Oregon / Gale Watches in 2021

Gale Watch 21, NWS Portland, OR

December 9, 2021

NWS Portland, OR issued this gale watch at Dec 9, 2021, 2:04 AM PST. It took effect at Dec 10, 2021, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 2:04 AM PST (10:04 UTC)
In effect from
Dec 10, 2021, 3:00 PM PST
Expired
Dec 10, 2021, 3:06 AM PST
In force
Issued by
NWS Portland, OR

The text

As transmitted.

250 
WHUS76 KPQR 091004
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
204 AM PST Thu Dec 9 2021

PZZ250-255-270-275-100000-
/O.EXT.KPQR.SC.Y.0215.000000T0000Z-211210T2300Z/
/O.NEW.KPQR.GL.A.0021.211210T2300Z-211211T2300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
204 AM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt with
  gusts up to 30 kt and seas 9 to 14 ft at 13 seconds. For the
  Gale Watch, southwest winds 30 to 40 kt with gusts approaching
  50 kt and seas 14 to 19 ft at 13 seconds possible.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Small Craft Advisory, until 3 PM PST Friday. Gale 
  Watch, from Friday afternoon through Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ210-100000-
/O.CON.KPQR.SC.Y.0218.211209T1400Z-211210T0600Z/
Columbia River Bar-
204 AM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 10 PM PST THIS EVENING...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...6 to 8 ft building to 10 ft by Thursday 
    morning. 

  - FIRST EBB...Around 845 AM Thursday. Seas to 13 ft. 

  - SECOND EBB...Around 845 PM Thursday. Seas to 13 ft. 

  - THIRD EBB...Around 945 AM Friday. Seas to 11 ft.

.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...From 6 AM this morning to 10 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
002 
WHUS76 KPQR 092221
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
221 PM PST Thu Dec 9 2021

PZZ210-101200-
/O.EXT.KPQR.SC.Y.0218.000000T0000Z-211210T2000Z/
Columbia River Bar-
221 PM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PST FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...8 to 10 ft through Friday.

  - FIRST EBB...Around 845 PM Thursday. Seas to 13 ft with
    breakers likely.
 
  - SECOND EBB...Around 945 AM Friday. Seas to 11 ft. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until noon PST Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

PZZ250-255-270-275-101200-
/O.CON.KPQR.SC.Y.0215.000000T0000Z-211210T2300Z/
/O.CON.KPQR.GL.A.0021.211210T2300Z-211211T2300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
221 PM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 30 kt and seas 9 to 13 ft at 13 seconds. For 
  the Gale Watch, southwest winds 25 to 35 kt with gusts up to 
  45 kt and seas 10 to 14 ft at 12 seconds possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM, Coastal waters from Cape Shoalwater WA to Cascade 
  Head OR out 10 NM, Waters from Cascade Head to Florence OR 
  from 10 to 60 NM and Coastal waters from Cascade Head to 
  Florence OR out 10 NM.

* WHEN...Small Craft Advisory, until 3 PM PST Friday. Gale 
  Watch, from Friday afternoon through Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
670 
WHUS76 KPQR 100412
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
812 PM PST Thu Dec 9 2021

PZZ250-255-270-275-101715-
/O.CON.KPQR.SC.Y.0215.000000T0000Z-211210T2300Z/
/O.CON.KPQR.GL.A.0021.211210T2300Z-211211T2300Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
812 PM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 30 kt and seas 9 to 13 ft at 13 seconds. For 
  the Gale Watch, southwest winds 25 to 35 kt with gusts up to 
  45 kt and seas 10 to 15 ft at 12 seconds possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM, Coastal waters from Cape Shoalwater WA to Cascade 
  Head OR out 10 NM, Waters from Cascade Head to Florence OR 
  from 10 to 60 NM and Coastal waters from Cascade Head to 
  Florence OR out 10 NM.

* WHEN...Small Craft Advisory, until 3 PM PST Friday. Gale 
  Watch, from Friday afternoon through Saturday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ210-101715-
/O.CON.KPQR.SC.Y.0218.000000T0000Z-211210T2000Z/
Columbia River Bar-
812 PM PST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST FRIDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...6 to 8 ft through Friday. 

  - FIRST EBB...Around 845 PM Thursday. Seas to 11 ft with
    breakers possible. 

  - SECOND EBB...Around 945 AM Friday. Seas to 11 ft. 

  - THIRD EBB...Around 10 PM Friday. Seas to 12 ft with breakers
    likely.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until noon PST Friday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
713 
WHUS76 KPQR 101106
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
306 AM PST Fri Dec 10 2021

PZZ250-270-110015-
/O.EXT.KPQR.SC.Y.0215.000000T0000Z-211211T0000Z/
/O.UPG.KPQR.GL.A.0021.211210T2300Z-211211T2300Z/
/O.NEW.KPQR.GL.W.0044.211211T0000Z-211211T1700Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
306 AM PST Fri Dec 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM PST
SATURDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with 
  gusts up to 45 kt and seas 12 to 17 ft at 11 seconds expected. 
  For the Small Craft Advisory, southwest winds 15 to 25 kt with 
  gusts up to 30 kt and seas 9 to 12 ft at 12 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
  OR out 60 NM.

* WHEN...Gale Warning, from 4 PM this afternoon to 9 AM PST 
  Saturday. Small Craft Advisory, until 4 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gusts may locally reach storm force,
  especially near capes and within the coastal jet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-110015-
/O.EXT.KPQR.SC.Y.0215.000000T0000Z-211211T0200Z/
/O.UPG.KPQR.GL.A.0021.211210T2300Z-211211T2300Z/
/O.NEW.KPQR.GL.W.0044.211211T0200Z-211211T2300Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
306 AM PST Fri Dec 10 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM PST
SATURDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with
  gusts up to 45 kt and seas 13 to 18 ft at 11 seconds expected.
  For the Small Craft Advisory, southwest winds 15 to 25 kt with
  gusts up to 30 kt and seas 9 to 11 ft at 12 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 60
  NM. 

* WHEN...Gale Warning, from 6 PM this evening to 3 PM PST 
  Saturday. Small Craft Advisory, until 6 PM PST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gusts may locally reach storm force,
  especially near capes and within the coastal jet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-110015-
/O.CON.KPQR.SC.Y.0218.000000T0000Z-211210T2000Z/
/O.NEW.KPQR.SC.Y.0219.211211T0300Z-211211T0800Z/
Columbia River Bar-
306 AM PST Fri Dec 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT PST TONIGHT...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...6 to 8 ft Friday, increasing 8 to 10 ft Friday
    evening.

  - FIRST EBB...Around 945 AM Friday. Seas to 11 ft. 

  - SECOND EBB...Around 10 PM Friday. Seas to 12 ft with breakers
    likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Small Craft Advisory, until noon PST today. Small Craft 
  Advisory, from 7 PM this evening to midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

* ADDITIONAL DETAILS...Seas are expected to increase rapidly 
  Saturday morning, so additional Small Craft Advisories will 
  likely be needed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

Weagle

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale watch went out at Dec 8, 8:14 PM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 8, 8:14 PM PST, 5 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
814 PM PST Wed Dec 8 2021

Updated Aviation Section

.SYNOPSIS...A cooler and more active weather pattern will bring
periods of valley rain and mountain snow in the higher elevations of
the Coast Range and Cascades through Friday. A strong front moves
through on Saturday. Cooler and active weather continues into early
next week.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY...Cooler air continues to
filter in behind a front that moved through the region this
afternoon. Scattered showers this evening will increase in coverage
later tonight into Thursday as a shortwave upper level trough moves
toward the Pacific NW. Snow levels around 2500 feet will continue to
fall overnight to around 1500 to 2000 feet by Thursday morning.
Showers will be enhanced further through the day Thursday by a
northwesterly jet driving 500 mb vorticity across the region. The
main impacts will be found in the Cascades where snow is expected to
accumulate above 2000 feet. Continued the Winter Weather Advisory
for the Cascades through Thursday evening, with higher amounts
expected across the north Oregon and south Washington Cascades where
additional snow accumulations of 6 to 14 inches is expected. Highest
snowfall rates will likely occur Thursday morning through afternoon,
before tapering off later Thursday evening. The Lane County Cascades
are more likely to see around 4 to 8 inches of snow through Thursday
evening.

Valley locations will see scattered rain showers tonight, possibly
mixed with some wet snow late, but no accumulating snow is expected.
Temperatures overnight will fall into the mid to lower 30s. Shower
activity increases Thursday while temperatures only warm into the
lower to mid 40s. As colder air aloft moves through with the upper
trough Thursday, there will also be a slight chance for
thunderstorms, mainly along the north Oregon and south Washington
coast. Models show low level lapse rates near Astoria around 7.5
C/km with CAPE values up to 300 J/kg which may provide enough
instability for a few rumbles of thunder. Upper level transient
ridging crosses the region Friday bringing a relative lull in
precipitation before the next system.

A vigorous shortwave trough dropping out of the Gulf of Alaska will
drive a strong front across the Pacific NW on Saturday. Continues to
be a strong signal in the ensemble guidance that this storm system
will bring strong winds to the coast early Saturday. High Wind
Watches/Warnings are likely to be issued as the event draws closer
with gusts likely topping out in the 60-70 mph range along the
beaches and headlands. High probabilities of strong winds with max
gusts reaching 40 mph are also indicated by ensemble members for the
Willamette Valley. Ensemble and NBM guidance for precipitation
amounts also indicate QPF amounts upwards of 2" along the coast and
2-3" of rainfall for the Coast Range. Lowland rainfall amounts will
likely be around 1", while the Cascade foothills and mountains could
see 1.5-3.0 inches of QPF. Snow levels with this system will likely
rise to above 3500 ft which makes it appear likely to be a big snow
producer for the Cascades.   /DH

&&

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...A cool and showery
weather pattern appears likely to take hold Sunday into early next
week across the Pacific NW. Deterministic models are in good
agreement with the deep upper level trough digging south offshore
through Monday, amplifying the upper level pattern. Snow levels are
likely to again drop down into the Coast Range and Cascade
foothills. There remains a few ensemble members that suggest some
accumulating snow could reach the valley floor next week, while NBM
guidance only gives a 20% chance that this would happen. Will keep
with middle of the road NBM forecast. Temperatures will remain near
to slightly below normal into early next week.	/DH

&&

.AVIATION...06Z TAFs: At 04Z satellite and radar imagery showed
scattered showers over the area, primarily over the higher
terrain. This has resulted in general VFR, with local MVFR
associated with shower activity. Not expecting much change
through through 12Z Thu. Believe there should be enough cloud
cover and surface wind to limit fog development. High resolution
model guidance suggests a 20-30 percent chance of IFR conditions
late tonight into Thu morning in the interior valleys. The
highest chance appears to be in the southern interior valleys and
also Cowlitz River Valley in southwest Washington. Another upper
level disturbance is forecast to move into the region late Thu
morning. This will enhance shower activity and increase MVFR
coverage through the morning and is likely to persist well into
the afternoon. Models suggest decreasing shower activity late
Thu afternoon through the end of the 06Z TAF period.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR conditions at the terminal and vicinity
as of 04Z Thu. Not expecting much change through 12Z, although
cannot rule out localized IFR or lower conditions, mainly in the
Tualatin River Valley. Shower activity increases Thu morning and
this will lead to primarily MVFR conditions well into the
afternoon. Weishaar

&&

.MARINE...No changes to current forecast. Small craft advisory
conditions continue this evening with a mixture of increased
seas and winds. At 04Z seas were around 10 ft at 10 seconds,
although some buoys were noting a dominant 14-second period. A
weak cold front will push over the waters tonight which will
cause winds to ramp back up and wind waves to intensify slightly.
Have extended the small craft advisory to account for the winds
reaching 15 to 20 kt with gusts up to 25 kt by Thursday afternoon
and seas 10 to 12 ft at 14 seconds. A broad area of low pressure
and associated front will move over the region on Saturday which
will enhance the westerly swell and enact a stronger wind wave.

The front will be fast moving with a tight pressure gradient
which will cause winds to quickly ramp up. Expecting winds 25 to
30 kt with gusts up to 35 kt throughout much of the waters. Near
the coast though, could see isolated gusts around 40 to 45 kt.
However, confidence in those occurring is not very high. Seas too
will build, although will be slightly delayed. Expecting seas to
reach 15-18 ft by late Sunday morning, and persist through the
evening. Some models suggest seas could reach upwards of 20 ft,
however, the general trend is that these outputs tend to decrease
as time nears. All goes to say though that cannot rule out
isolated waves up to 20 ft on Sunday.	-Muessle/Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST Thursday for Cascades
     in Lane County-Northern Oregon Cascades.

WA...Winter Weather Advisory until 10 PM PST Thursday for South
     Washington Cascades.

PZ...Small Craft Advisory until 4 AM PST Friday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 nm.

     Small Craft Advisory until 10 PM PST this evening for Columbia
     River Bar.

     Small Craft Advisory from 6 AM to 10 PM PST Thursday for
     Columbia River Bar.

&&

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:50 AM PSTWinter Storm WatchPQR25 hr
Dec 9, 12:45 PM PSTHigh Wind WatchPQR15 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.